Site Content

Friday, January 05, 2007

CYANIDE: The Deadly Partner of Carbon Monoxide

Warnings have emerged on the presence and dangers of cyanide in smoke produced by the burning of ordinary combustible materials. At least two large-scale studies (Paris, France/Dallas, Tx.) have evaluated cyanide as a major contributor of inhalational injury (smoke inhalation) and death from exposure to the products of combustion. Hydrogen cyanide is found in smoke generated by products such as wool, silk, cotton and paper as well as combustion of synthetic materials (plastics/polymers). Generally speaking, any materials containing carbon and nitrogen can create cyanide as a by-product of incomplete combustion. Cyanide is a histo-toxin, a substance that destroys the ability of the cells to use oxygen, while carbon monoxide binds efficiently to the hemoglobin preventing oxygen uptake.

Study data from Paris, France and Dallas, Texas suggest that cyanide poisoning is a significant contributor to fire-related deaths. Cyanide may have a larger role than carbon monoxide (CO) in causing death and coexposure to carbon monoxide and cyanide was frequent. Monkeys exposed to low levels of cyanide were quickly incapacitated and unable to self-evacuate, suggesting that greater toxic exposure would follow. The Paris Fire Study on Cyanide concluded the cyanide and carbon monoxide were both important determinants of smoke inhalation morbidity and mortality. The Paris study also found that cyanide concentrations were directly related to the probability of death and may have predominated over carbon monoxide as cause of death in some fire victims. The Paris study suggests that cyanide and carbon monoxide may potentate the toxic effects of one another. The Dallas, Texas Fire study noted similar findings as well as noting elevated cyanide concentrations among smoke inhalation victims may be directly related to deaths.

Cyanide (CN) has a notorious history and can be found in numerous forms including hydrogen cyanide (HCN), thiocyanate (SCN-), sodium cyanide (NaCN) and potassium cyanide (KCN). Cyanide, a blood agent, has been used in chemical warfare, cult mass-suicide as well as domestic and international terrorist events. Cyanide abruptly stops the ability of the red blood cell to carry and distribute oxygen to the tissues by binding with the hemoglobin. Cyanide-toxic hemoglobin is not able to function either by distributing oxygen or removing the waste products of metabolism thereby creating a hypoxic state. Organs and body systems that are sensitive to decreased oxygen and hypoxic states are also most vulnerable to cyanide. The cardiovascular, pulmonary and central nervous systems have a low-threshold of tolerance for decreased oxygen levels and cyanide exposure may manifest signs and symptoms in these systems first. Signs and symptoms associated with cyanide poisoning include tachycardia, dypsnea, altered mental status and confusion. Continuous exposure to cyanide results in nausea, hypotension, seizure-like activity, cardiac collapse, non-cardiogenic pulmonary edema and coma. Differential diagnosis of carbon monoxide should be considered but is difficult due to the similarities in symptoms with cyanide exposure.

Treatment of cyanide exposure and poisoning begins with a high index of suspicion and situational awareness. Firefighters or civilian victims with significant exposure to smoke from a fire who exhibit symptoms should be evaluated and suspected of having been exposed to cyanide and carbon monoxide until proven otherwise. When signs or symptoms of exposure are present, exposure takes place without respiratory protection or in an enclosed space; differential diagnosis for cyanide and carbon monoxide poisoning must be undertaken. The basic treatment of cyanide exposure should support the ABC’s, ventilation/oxygen delivery, and cardiac function. Cyanide antidote kits should be considered if available and providers are trained in their use. Cyanide kits, also know as Lilly Kits, Taylor Kits or Pasadena Kits, contain Sodium Nitrite for injection, Sodium Thiosulfate and Amyl Nitrate inhalants. Sodium Nitrite reacts with the hemoglobin to form methemoglobin, in turn removing cyanide ions from tissues producing cyanmethemoglobin; with a low level of toxicity. Thiosulfate converts cyanide into thiocyanate (rhodanese reaction) and is excreted in the urine. The FDA recently approved a new medication for the treatment of cyanide poisoning. Hydroxocobalamin is the main medication in the Cyanokit. In the presence of cyanide, hydroxocobalamin takes up the cyanide and transforms into cyanocobalamin, a form of vitamin B12, to be excreted in the urine.

Cyanide and carbon monoxide work in a similar fashion; they both take up the space on the red blood cell normally occupied by oxygen resulting in a lack of oxygen to the tissues. The result is not much different from that of a patient with shortness of breath from a medical cause. If you can remember that simple principle you can remember the signs, symptoms and basic treatment. A patient with low levels of oxygen (from any cause) is hypoxic and should receive oxygen via mask. If the hypoxia becomes severe to the point of respiratory failure; ventilate the patient with high flow oxygen. The same simple advice will help you remember how the cyanide kits work. Forget about memorizing the big words and chemical cascades. Remember that each medication in the kits reacts with cyanide to change it into something else. That something else, thiosyanate in the case of Sodium Thiosulfate administration or vitamin B12 in the case of hydroxocobalamin administration, is a material that can be excreted by the body in some way. We want to stop the cyanide from doing damage and then get rid of it…usually in the urine. Think of it like a house fire; you stop the fire from doing damage (extinguishment), change the heat into steam and then you get rid of the steam and left over smoke (ventilation).

The firefighter and EMS professional must recognize that cyanide exists in smoke and fire victims (civilian or others) must be evaluated for cyanide toxicity along with carbon monoxide exposure especially if the exposure has taken place in a confined environment. Since there is no process for measuring cyanide levels in the body without blood samples, EMS professionals must remain aware of the signs and symptoms of both cyanide and CO exposure. Fire service and EMS managers should consider purchasing new technology capable of non-invasive measuring of CO and methemoglobin. Firefighters and EMS professionals must be aware that exposure to potentially lethal cyanide at “routine” fires is more frequent than we have previously recognized. Exposure to cyanide may be difficult (if not impossible) to differentiate from carbon monoxide poisoning and, although cyanide may actually play a larger role in death, the combination of carbon monoxide and cyanide has severe consequences.

Key terms and abbreviations:
AC: Hydrogen Cyanide (HCN) or Zyclon B
CK: Cyanogen Chloride (CHCL)
CN: Cyanide
Thiosulfate (S2O3-2)
Thiosyanate (SCN-)
Cyanogenic = Cyanide forming

Details of Care: Follow Local Protocol for the treatment of cyanide patients!

1. Oxygenation and ventilatory support are at the cornerstone of treatment. Including delivery of 100% oxygen and control of the airway as needed.
2.Supplemental oxygen can make a difference even in the cyanide patient
3. Establish an IV line…be alert for pulmonary edema
4. Place patient on cardiac Monitor with pacer/defibrillator available.
5. Cyanide Kit/Cyanokit administration
6. Be ready for seizures and difficult airway

Notorious Cyanide Events:
WWI: French use Cyanide during open-field campaign
WWII: Nazis use Zyclon B in death camps
Chicago, 1982: Seven people died after taking cyanide-tainted Tylenol.
Washington State, 1991: Three people developed acute cyanide poisoning after having taken over-the-counter Sudafed capsules tainted with cyanide. Two died.
NYC 1993: Cyanide suspected in first WTC attack (incinerated by explosion)
Tokyo 1995: Cyanide used as secondary agent in subway attack